MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON STEM EXTENDER 25MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON STEM EXTENDER 25MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5571-S-025
Medical Device Problem Codes Corroded (1131); Material Deformation (2976)
Health Effect - Clinical Codes Cyst(s) (1800); Injury (2348); Inadequate Osseointegration (2646); Fibrosis (3167)
Date of Event 05/14/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Letter received from patient's lawyers advising the stryker ts triathlon knee replacement is "defective and materially contributed to.On going left lower limb problems including the development of a pseudo-tumour".Patient is reports left knee problems following surgery on the (b)(6) 2012.Please see communication log for details regarding additional information.As per op report: comments.Triathlon ts cemented revision knee from an (b)(6) year old male revised after 4 years due to osteolysis and alval (pseudotumour) is presented for analysis.High activity level and medial bone loss around the tibial component are considered contributory factor to failure of the device.Femoral component: a combination of bone and fibrous tissue onto cement mantle indicating a well fixed components - numerous longitudinal scratches on bearing surface threaded boss covered with organic material and showing wear on the surface in contact with stem extender (fig.1).Femoral stem extender: corrosion and wear in the base of threaded trunnion from uneven engagement with femoral component boss covered with organic material (fig.2).Femoral stem: wear in the base of threaded trunnion from uneven engagement with femoral extender tibia baseplate: polished cement surface, indicative of micromotion, postero-medially bone tissue still attached to the cement mantle, anteriorly severe fretting corrosion of the surface of the boss as well as corrosion deposits in the threaded boss in contact with stem trunnion.Tibial stem: component was loose and removed from the baseplate manually gross fretting and corrosion in the trunnion: stem surface (inset, fig.4), and in the trunnion threads (fig.5) polyethylene (pe) insert: slight wear on the bearing surface, mostly scratching and burnishing around the ps post, posteriorly and media-lateral regions from contact with the femoral component.

Brand Name
TRIATHLON STEM EXTENDER 25MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8229580
Report Number0002249697-2019-00118
Device Sequence Number2070070
Product Code MBH
UDI-Device Identifier07613327014976
UDI-Public07613327014976
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2016
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number5571-S-025
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/11/2018
Initial Report FDA Received Date01/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR